Photo of woman on stretcher with oxygen maskPhoto by ©istock.com/STEFANOLUNARDIPain medicine abuse can put you in a coma. That's when nothing can wake you up.

These are just some of the problems pain medicine misuse can cause:

Stopped Breathing

Pain medicine misuse can slow or stop your breathing.

Coma

Pain medicine misuse can put you in a coma. That's when nothing can wake you up.

Overdose

Many people die from pain medicine overdoses because they stop breathing. In fact, more people overdose from pain medicines every year than from other drugs.

Signs of a pain medicine overdose are:

  • cold and sweaty skin
  • confusion, shaking
  • extreme sleepiness
  • hard to wake the person up
  • unable to speak
  • trouble breathing
  • coma

If someone you know has any of these signs, you should call 911 right away. Say that the person isn't responding or breathing.

Overdose Treatment

You can overdose from heroin or prescription pain medicine use. Naloxone is a medicine that can quickly reverse an opioid overdose. If someone overdoses on pain medicine, it can save their life. Families can keep naloxone in their home. Ask a pharmacist how to get it.

Addiction

Prescription pain medicines can be helpful for your pain but it can also be as addictive as heroin. You can become addicted to pain medicines. Over time, it can change the way your brain works. If you stop taking the medicine, your body can get confused and you can start to feel really sick. This makes it hard to stop. This is called addiction.

You can take the following steps to make sure you are taking the drugs like you’re supposed to:

  • Follow the directions as explained by your doctor or pharmacist.
  • Be aware that some drugs and alcohol can make your side effects worse.
  • Don’t stop or change your dose without first talking to your doctor about it.
  • Don’t use someone else’s prescription.
  • Never give your medicines to others.
  • Store your medicines safely.

 If you are addicted, and you try to stop, you might:

  • have pain in muscles and bones
  • get chills
  • throw up
  • have diarrhea ("the runs")
  • feel nervous, angry, or very sad
  • be unable to sleep
  • have a strong need to take the drug

The good news is that there are medicines that can help. Counseling can also help.

Remember that even if you get treatment, it can be hard to stay away from medicines you aren’t supposed to take. Your body might crave it. These cravings can still happen years later. It may take many tries to stop. This is normal. This is also why it’s important to stay in treatment for as long as your doctor suggests.